New Mexico, 2013Flash Flood in New Mexico, July 15, 2013
July 15, 2013 · NWS EPZ · 1 event in 1 county or zone
A weak front was located near the Arizona/New Mexico border with an upper high in Southern Arizona. Deep moisture was in place and storm motion was slow allowing for over 2 inches of rain to fall in Hachita which produced some street flooding in town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front was located near the Arizona/New Mexico border with an upper high in Southern Arizona. Deep moisture was in place and storm motion was slow allowing for over 2 inches of rain to fall in Hachita which produced some street flooding in town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 15, 2:27 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 PM MDT MON JUL 15 2013
.SYNOPSIS...
A COLD FRONT MOVED ACROSS THE REGION LAST NIGHT AND BROUGHT COOLER
TEMPERATURES AND PLENTY OF MOISTURE. WE WILL SEE A GOOD CHANCE OF
RAIN DURING THE COMING WEEK. A FEW STORMS MAY PRODUCE EXCESSIVE
RAINFALL LEADING TO FLASH FLOODING. REMEMBER TURN AROUND DON'T
DROWN. TEMPERATURES THIS WEEK WILL RUN 10 DEGREES BELOW NORMAL. BY
NEXT WEEKEND WE WILL DRY OUT A LITTLE WITH WARMER TEMPERATURES.
&&
.DISCUSSION...
OUR ODD FORECAST CONITNUES ON TRACK. LAST NIGHT A COLD FRONT MOVED
ACROSS THE REGION WHICH USHERED IN COOLER TEMPERATURES AND A FAIR
AMOUNT OF LOW LEVEL MOISTURE. IF A COLD FRONT IN JULY IS NOT ODD
ENOUGH...THINGS ARE EVEN ODDER ALOFT. AN UPPER LEVEL TROUGH
CONTINUES TO SLOWLY DRIFT TO THE WEST TOWARD NEW MEXICO. THE
UPPER TROUGH HAS BEEN RETROGRADING TO THE WEST FOR SEVERAL DAYS
NOW...WHICH IS UNUSUAL. SO NEEDLESS TO SAY WITH TWO UNUSUAL EVENTS
GOING ON THAT WE WOULD SEE SOME UNUSUAL WEATHER. TEMPERATURES THIS
WEEK WILL RUN AROUND TEN DEGREES BELOW NORMAL (IF THE NAM MODEL IS
TO BE BELIEVED EL PASO COULD BE ALMOST 20 DEGREES BELOW NORMAL ON
WEDNESDAY) DUE TO A COMBINATION OF CLOUDS AND RAIN. FOR TONIGHT
THE UPPER LOW WILL COMBINE WITH THE MOISTURE TO CREATE A WIDE
SPREAD RAIN EVENT. WITH SO MUCH MOISTURE IN THE AIR HEAVY RAIN IS
LIKELY. THERE IS A RISK OF FLASH FLOODING...ESPECIALLY IN BASINS
ASSOCIATED WITH THE SILVER BURN SCAR THIS EVENING INTO TO TONIGHT.
ON TUESDAY THE UPPER LOW WILL DRIFT A LITTLE CLOSER INTO NEW
MEXICO. IN DOING SO WE WILL SEE A BIT OF A DOWN DAY RAIN WISE. WE
WILL SEE SHOWERS POP UP BUT THE THREAT FOR FLOODING WILL BE
LIMITED TO LOCATIONS WEST OF RIO GRANDE. BY WEDNESDAY THE LOW WILL
CONTINUE TO DRIFT SOUTH AND WEST AND THAT WILL HELP OPEN THE DOOR
TO ALL THE MOISTURE LURKING TO THE EAST. THIS WILL INCREASE THE
THREAT FOR FLASH FLOODING EAST OF THE RIO GRANDE. PRECIPITAL WATER
VALUES WILL INCREASE TO AROUND 1.5 INCHES WHICH IS WELL ABOVE
NORMAL AND WITH THE UPPER LOW LURKING AROUND THE STORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING SOME HEAVY RAIN...SO OUR
FLASH FLOOD THREAT WILL CONTINUE. THE DEEPER MOISTURE WILL SPREAD
ALONG THE BORDER ON THURSDAY SO THE THREAT OF HEAVY RAIN WILL
COVER THE ZONES BORDERING THE INTERNATIONAL BORDER. BY THE WEEKEND
THE UPPER LOW WILL HAVE DRIFTED ALL THE WAY TO THE BAJA OF MEXICO
SO THAT WILL HELP KEEP OUR MOIST FLOW GOING...BUT WILL REMOVE SOME
OF OUR DYNAMICS SO WE WILL CONTINUE TO SEE A CHANCE OF
THUNDERSTROMS INTO THE WEEKEND...BUT OUR TEMPERATURES WILL CREEP
BACK TOWARD NORMAL LEVELS.
&&
.AVIATION...VALID 16/00Z-17/00Z.
BACK DOOR COLD FRONT CONTINUES TO PUSH WEST ACROSS THE AREA AS AN
UPPER LOW FM THE EAST MOVES INTO SRN NMEX. GENERAL SCT-BKN060-080
BKN-OVC100-200. AREAS OF LCL SCT030 BKN040CB BKN-OVC080-120 2SM
+TSRA. VRB WINDS 25G35 KT NR TSTMS. GREATEST INTENSITY AND AREAL
COVERAGE FROM 00Z-09Z THEN ACTIVITY PUSHING MAINLY WEST OF
CONTINENTAL DIVIDE. GENERAL SFC WNDS THRU PD: NE-ESE/10G20KT AND LCLY
HIR AT TIMES W SLOPES/PASSES.
&&
.FIRE WEATHER...
AN UPPER LOW PRESSURE SYSTEM OVER OKLAHOMA AND TEXAS IS DRIFTING
WESTWARD TOWARD NEW MEXICO WHILE A BACKDOOR SURFACE COLD FRONT IS
ALSO PUSHING WESTWARD INTO OUR AREA FROM THE EAST. THESE SYSTEMS WILL
BRING MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS
THIS WEEK. THIS WILL RESULT IN A FAIRLY WET AND COOL WEATHER PATTERN
THIS WEEK AND WILL GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION. LOCALLY HEAVY RAINS ARE EXPECTED AND THE
POTENTIAL FOR FLASH FLOODING IS AT THE MODERATE TO HIGH LEVEL
PARTICULARLY OVER THE FIRE BURN SCARE AREAS OF THE SILVER AND
WHITEWATER/BALDY COMPLEXES.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 70 85 67 81 69 / 70 30 30 40 40
SIERRA BLANCA 66 85 63 81 65 / 50 40 50 50 40
LAS CRUCES 67 86 64 79 66 / 70 30 30 40 40
ALAMOGORDO 66 87 63 77 65 / 50 40 40 40 40
CLOUDCROFT 48 64 45 57 47 / 60 50 50 60 40
TRUTH OR CONSEQUENCES 65 84 62 76 64 / 60 40 40 40 30
SILVER CITY 61 80 58 74 60 / 70 50 40 40 30
DEMING 65 85 62 80 64 / 70 40 30 40 40
LORDSBURG 66 86 63 80 65 / 70 60 40 30 30
WEST EL PASO METRO 71 86 68 79 70 / 70 30 30 40 40
DELL CITY 65 84 62 81 64 / 50 40 50 50 40
FORT HANCOCK 69 87 66 83 68 / 60 30 40 40 40
LOMA LINDA 62 80 59 75 61 / 60 30 30 40 40
FABENS 69 87 66 81 68 / 60 30 30 40 40
SANTA TERESA 68 85 65 80 67 / 70 30 30 40 40
WHITE SANDS HQ 69 84 66 80 68 / 60 30 30 40 40
JORNADA RANGE 64 85 61 79 63 / 60 30 30 40 40
HATCH 67 83 64 76 66 / 60 40 30 40 40
COLUMBUS 69 86 66 81 68 / 70 40 30 40 40
OROGRANDE 64 86 61 80 63 / 60 30 30 40 40
MAYHILL 54 71 51 64 53 / 50 50 50 60 40
MESCALERO 54 73 51 69 53 / 50 50 50 50 40
TIMBERON 53 67 50 64 52 / 60 50 50 60 40
WINSTON 61 76 58 70 60 / 80 60 50 50 40
HILLSBORO 64 79 61 74 63 / 70 40 30 40 40
SPACEPORT 64 84 61 77 63 / 60 30 30 40 40
LAKE ROBERTS 59 78 56 71 58 / 80 70 50 50 40
HURLEY 61 80 58 74 60 / 70 50 40 40 30
CLIFF 62 87 59 81 61 / 70 60 40 30 30
MULE CREEK 58 84 55 78 57 / 70 60 40 30 30
FAYWOOD 63 79 60 73 62 / 70 50 30 40 40
ANIMAS 65 87 62 80 64 / 70 60 40 30 30
HACHITA 66 85 63 80 65 / 80 50 30 30 40
ANTELOPE WELLS 66 83 63 80 65 / 70 60 40 30 40
CLOVERDALE 62 79 59 74 63 / 70 60 40 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ410>417.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NMZ401>409.
TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ418>424.
&&
BRICE/NOVLANHazardous weather outlook, Jul 15, 11:31 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1231 PM MDT MON JUL 15 2013
NMZ401>417-TXZ418>424-161845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1231 PM MDT MON JUL 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A THREAT OF HEAVY RAIN AND FLASH FLOODING THIS AFTERNOON
AND EVENING. AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH
ABUNDANT MOISTURE MOVING INTO THE REGION TO HELP PRODUCE HEAVY
RAIN. FLASH FLOODING IS LIKELY ASSOCIATED WITH THE SILVER BURN
SCAR. FLASH FLOODING WILL BE POSSIBLE MAINLY WEST OF THE RIO
GRANDE TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE FLASH FLOOD THREAT WILL CONTINUE MUCH OF THE WEEK. ON
WEDNESDAY THE THREAT WILL SHIFT TO THE EAST OF THE RIO GRANDE. ON
THURSDAY THE FLASH FLOOD THREAT WILL COVER THE COUNTIES THAT
BORDER THE INTERNATIONAL BORDER.
.SPOTTER INFORMATION STATEMENT...
IF SPOTTERS DETECT FLASH FLOODING PLEASE REPORT IT TO OUR OFFICE
VIA OUR 800 NUMBER OR REPORT THE FLOODING TO LOCAL LAW ENFORCEMENT
In the hours before
Special weather statement, Jul 15, 2:44 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT MON JUL 15 2013
NMZ406-152230-
UPLANDS OF THE BOOTHEEL NM-
344 PM MDT MON JUL 15 2013
...STRONG THUNDERSTORMS WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
THREATENING SOUTHWESTERN HIDALGO COUNTY THROUGH 430 PM MDT...
AT 342 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLOVERDALE...MOVING SOUTHEAST AT 10 MPH.
THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING...WITH 20 TO 30 STRIKES DETECTED EVERY FIVE MINUTES. WIND
GUSTS UP TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY.
LOCATIONS IMPACTED INCLUDE...
CLOVERDALE...
GERONIMO PASS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HARDIMAN
Local storm report, Jul 15, 6:05 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
705 PM MDT MON JUL 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 5 ESE BIG HATCHET REFUG 31.70N 108.34W
07/15/2013 M2.33 INCH HIDALGO NM MESONET
HACHITA VALLEY RAWS 2.33 INCHES OF RAIN BETWEEN 440 PM
AND 640 PM.
&&
EVENT NUMBER EPZ1300524
HARDIMANLocal storm report, Jul 15, 6:07 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
707 PM MDT MON JUL 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HEAVY RAIN WINDMILL 31.98N 108.62W
07/15/2013 M1.18 INCH HIDALGO NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1300525
FAUSETTFlash Flood, Grant
- When
- July 15, 6:23 PM MST to 7:30 PM MST
- Where
- Grant County, 19.95 mi SSW of Wilna to 19.89 mi SSW of Wilna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.922, -108.323
A spotter in Hachita reported an inch and a half to 2 inches of rain in 45 minutes which produced street flooding throughout Hachita. A mesonet site near Hachita reported a total of 2.33 inches of rain within 2 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 15 to 20, 20132 deaths · 4 injured · 20 events
- Tornado and Hail in Montana, July 15, 2013$550,000 · EF2 · 11 events
- Excessive Heat and Heat in Delaware, July 15 to 20, 20131 death · 7 events
- Heat in Nevada, July 15, 20131 death · 1 event
- Wildfire in California, July 15 to 30, 2013$2.0 million · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 15, 2013$485,000 · 70 kt wind · 7 events
- Wildfire in Washington, July 15 to 16, 2013$611,000 · 1 event
- Damaging Winds in Arizona, July 15, 2013$110,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, July 15 to 16, 2013$85,000 · 51 kt wind · 7 events
- Debris Flow in North Carolina, July 15, 2013$100,000 · 1 event
- Excessive Heat and Heat in New York, July 15 to 19, 201343 events
- Excessive Heat and Heat in New Jersey, July 15 to 20, 201340 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467685.